A kind nurse at St. Vincent told me during BC Bootcamp (the first intense week of my diagnosis) that taking this journey is not about being Tough, it is about being Resilient. On Tuesday Joe and I traveled into Portland to see Dr. Allderdice, the Naturopathic Oncologist. I enjoy seeing him, as he is honest, direct, kind and a good listener. He explained to me a bit more about what steroids are and do, and reaffirmed my desire to have a smaller dose. He included an explanation of the elimination pathways within each person. In folks with a more convoluted exit path, the effects of a drug are made stronger because they stay in the system longer. If it takes twice as long for your body to process a drug, than its action is twice as strong. These differences are in part genetic. Apparently there is a test that can trace how an individual processes substances. Dr. Allderdice said the test would most likely just reconfirm what I know about my self – which is that my system reacts strongly to stuff. I am building my case for a smaller dose to present to the one-size-fits-all world of MD Oncology at my next visit.
As with the steroids, and anesthesia, I suspect that the chemo poisons are hitting my body more strongly. One of the side effects I am experiencing is called Neuropathy, basically the death of nerve cells in my hands and feet. I am losing sensation and strength. It is not a side effect everyone experiences, and often not until after the 3rd round. The neurotoxic effect on my “too sensitive” system turns out to be having my nerves deadened. It is interesting to me that I am perceiving textures as smoother. In some ways this is a softer, gentler world.
A certain soft focus has entered my world. It is not limited to my hands – I can feel my brain cells withering. They call it Chemo Brain, and supposedly I can recover. However, already my spatial intelligence has taken a nose dive, and my internal word selection process has taken a trip into the bizarre. The boys are helpful with pointing out when I use a word or phrase that is out in left field. Mostly it is funny, however it is a bit like observing myself coming down with fast track Alzheimer’s. Chemo Brain, Fatigue and Neuropathy are all in the class of side effects that worsen over the course of treatment.
As much as possible I am trying to observe the responses within my body without attaching fear to any of the side effects, trying not to borrow trouble from the future. I have always thought that one of the benefits of giving birth twice is learning in a deeply visceral way that surrender leads to less suffering. I am having somewhat limited success with applying that now. Developing a mediation practice twenty years ago would have been a good idea after all.
At the center of all these chemicals, effects, and side-effects, are my tumors – which have shrunk palpably since beginning chemo. These positive results temper my eagerness to reduce my dosages . . .
This morning I had the thought that with my immune system down this week, my defenses are literally down – on all levels. My resiliency is part of all that. I put off writing anything because I have been feeling so bleary and fragile – and of course, who wants to listen to a whiner? I am looking forward to next week – higher blood counts, a certain returning robustness of my defenses – and greater resiliency – even if it is all a bit foggy.